Hail, Hoke
- When
- May 22, 6:03 PM EST
- Where
- Hoke County, 2.36 mi SSE of Rockfish
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.950, -79.050
Quarter size hail lasted for 10 minutes.
Strong daytime heating combined with the passage of weak shortwave disturbances aloft resulted in isolated severe hail and severe thunderstorm wind damage in Hoke County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Strong daytime heating combined with the passage of weak shortwave disturbances aloft resulted in isolated severe hail and severe thunderstorm wind damage in Hoke County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 1:58 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 258 PM EDT SUN MAY 22 2011 .SYNOPSIS... HIGH PRESSURE JUST OFFSHORE THE EAST COAST WILL PROMOTE INCREASINGLY WARM AND HUMID SOUTH SOUTHWESTERLY FLOW OVER OUR REGION THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM SUNDAY... LATEST UPPER AIR ANALYSIS INDICATES A TROUGH AXIS EXTENDING ACROSS CENTRAL NC. THIS AXIS IS EXPECTED TO CONTINUE TO DRIFT EASTWARD... EVENTUALLY SHIFTING OFFSHORE LATER TONIGHT. AS THIS RIDGE SHIFTED EAST...INCREASING SOUTH/SOUTHWESTERLY HAS RESULTED IN BOTH WARMER AND MORE MOIST AIR. A COUPLE OF WEAK MID LEVEL IMPULSES (ASSOCIATED WITH THE CURRENT ACTIVITY OVER TN) WILL MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS WHICH WILL RESULT IN COOLER TEMPS ALOFT...THUS INCREASING LAPSE RATES. ALSO INSTABILITY WILL BE ON THE INCREASE... WITH CAPE VALUES PROGGED TO REACH 1000-2000 J/KG THIS AFTERNOON. ALL THIS SHOULD RESULT IN ISOLATED TO SCATTERED SHOWERS/STORMS LATER THIS AFTERNOON/EVENING...PARTICULARLY ACROSS THE WESTERN HALF OF THE FORECAST AREA WHERE THE STEEPEST LAPSE RATES AND HIGHEST INSTABILITY IS PROJECTED. HI RES REFLECTIVITY MODELS SHOW CONVECTION DEVELOPING AND MOVING OVER THE MOUNTAINS THIS AFTERNOON AND THEN MOVING EASTWARD ACROSS THE TRIAD AND TOWARD THE TRIANGLE LATER THIS AFTERNOON AND EVENING (HRRR HAS BEEN PERFORMING THE BEST WITH RESPECT TO THE TIMING OF THIS ACTIVITY...SO HAVE FOLLOWED THIS FOR THE TIMING OF THE PRECIP INTO OUR AREA). INSTABILITY DECREASES FURTHER EAST ACROSS THE FORECAST AREA WHERE FAIRLY DRY AIR REMAINS IN PLACE (PER THE LATEST SURFACE ANALYSIS). THEREFORE...AM EXPECTING THE CONVECTION TO DIMINISH AS IT MOVES INTO THE LESS STABLE AIR MASS...PARTICULARLY EAST OF THE TRIANGLE. OVERNIGHT LOWS ARE EXPECTED TO BE SLIGHTLY WARMER...GENERALLY IN THE MID 60S AREAWIDE. AREAS OF STRATUS AND/OR FOG MAY DEVELOP TOWARDS SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE ANY PRECIP. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... AS OF 245 PM SUNDAY... WITH CONTINUED SOUTH/SOUTHWESTERLY FLOW...THE AIRMASS ACROSS CENTRAL NC WILL CONTINUE TO BECOME WARMER AND MORE MOIST...BRINGING A SUMMER-LIKE FEEL TO THE REGION. IN FACT...AFTERNOON HIGHS ARE EXPECTED TO TOP OUT IN THE LOW TO MID 90S. WEAK SURFACE PIEDMONT TROUGHING WILL SUPPORT ISOLATED DIURNALLY DRIVEN AFTERNOON/EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. STEEP LAPSE RATES (AROUND 7C/KM) AND MODERATE TO STRONG INSTABILITY (UP TO 2500-3000 J/KG) IS PROGGED TO BE IN PLACE ACROSS THE ENTIRE FORECAST AREA. HOWEVER... MID LEVEL FLOW IS EXPECTED TO BE STRONGEST NEAR THE NC/VA BORDER...WHICH MAY RESULT IN THE BEST COVERAGE OF PRECIP OCCURRING ACROSS THE NORTHERN PORTIONS OF THE CWA. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE LIGHTNING. STORMS SHOULD DIMINISH THROUGH THE EVENING HOURS...WITH THE LOSS OF DAYTIME HEATING. ANOTHER LATE NIGHT/EARLY MORNING OF STRATUS/FOG...WITH OVERNIGHT LOWS GENERALLY IN THE UPPER 60S TO NEAR 70 DEGREES. && .LONG TERM /TUESDAY THROUGH SUNDAY/... AS OF 230 PM SUNDAY... CENTRAL NC REMAINS POISED TO SEE SOME WEAK DISTURBANCES MOVE ACROSS THE AREA ON TUESDAY ATOP THE FLATTENING OF THE MID LEVEL LEVEL RIDGE ACROSS THE EASTERN US. WEAK UPPER FORCING TIED TO THESE DISTURBANCES ALONG WITH THE WEAK SFC PIEDMONT TROUGH IN PLACE WILL SUPPORT AN ISOLATED LATE DAY THUNDERSTORM. BY WEDNESDAY...MODEL DIFFERENCES ARISE WITH THE NEXT WEATHER SYSTEM WITH THE PROGRESSIVE/LESS AMPLIFIED MODEL SOLUTION OF THE GFS QUICKLY KICKING SOUTHERN STREAM WAVE OVER THE CENTRAL PLAINS EASTWARD ACROSS THE MS VALLEY AND INTO THE CENTRAL/SOUTHERN APPALACHIANS BY EARLY FRIDAY. MEANWHILE...THE EC...WHICH HAS EXHIBITED BETTER RUN-TO-RUN CONTINUITY...SUGGESTS A SLOWING AND DEEPENING OF THE AFOREMENTIONED LEAD SOUTHERN STREAM TROUGH AS SHORTWAVE ENERGY DIVING SOUTHEAST OUT OF CANADA. FROM A SYNOPTIC STAND POINT...THE SLOWER TIMING OF THE EC AND CANADIAN MAKES SENSE GIVEN THE RIDGE AXIS OFF THE EASTERN SEABOARD. THUS WILL HOLD OFF THE BETTER RAIN CHANCES UNTIL LATE FRIDAY INCREASING INTO THE WEEKEND WITH EARLY INDICATIONS OF A VERY WET/ACTIVE MEMORIAL DAY WEEKEND WITH DEEP GOM MOISTURE TRANSPORT INTO THE AREA AHEAD OF THE SLOW MOVING SYSTEM. TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL THROUGH THURSDAY...FLIRTING WITH SOME RECORD HIGH TEMPERATURES (SEE CLIMATE SECTION BELOW). DAYTIME HIGHS 90 TO 95...APPROXIMATELY 10 TO 12 DEGREES F ABOVE NORMAL. TEMPERATURES WILL COOL OFF INTO THE MID 80S AS MOISTURE/CLOUDS AND RAIN CHANCES RETURN BY THE WEEKEND. MILD OVERNIGHT LOWS THROUGH THE PERIOD...65 TO 70. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 200 PM SUNDAY... WITH SURFACE HIGH PRESSURE SHIFTING OFFSHORE TODAY...THE AIRMASS HAS BECOME INCREASINGLY WARM AND MOIST WITH THE SOUTH/SOUTHWESTERLY FLOW. AS A WEAK UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST...THE COMBINATION OF THE INCREASING HEAT AND HUMIDITY WILL RESULT IN SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. LOCATIONS FROM THE TRIANGLE AND WEST (KRDU, KGSO, KINT) HAVE THE BEST CHANCE OF SEEING ANY PRECIP. STORMS SHOULD DIMINISH AS THEY MOVE EAST AND ENCOUNTER MORE STABLE AIR. OUTSIDE OF ANY CONVECTIVE ACTIVITY...VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH EARLY TONIGHT. HOWEVER...AREAS OF IFR/LIFR STRATUS AND/OR FOG MAY DEVELOP CLOSE TO SUNRISE...ESPECIALLY ACROSS AREAS THAT RECEIVE ANY RAINFALL TONIGHT. VFR CONDITIONS WILL RETURN TO THE REGION BY MID MORNING... WITH SOUTH/SOUTHWESTERLY FLOW INCREASING TO ABOUT 10-15 MPH. OUTLOOK: ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS -- WITH HIGHEST COVERAGE MONDAY -- AND BRIEF MVFR-IFR STRATUS/FOG EACH MORNING...ARE EXPECTED IN CONTINUED WARM AND INCREASINGLY HUMID CONDITIONS THROUGH THE END OF THE WEEK. && .CLIMATE/... DAILY RECORD TEMPERATURES FOR MAY 23-27. RALEIGH-DURHAM AIRPORT (RDU) DATE MAX YEAR MIN YEAR LO MAX YEAR HI MIN YEAR 23 95 1953 38 2002 63 1967 72 1953 24 95 1944 43 1963 61 1985 70 1955 25 93 2004 43 1967 65 1990 70 2004 26 94 1953 43 1979 58 1992 70 2004 27 92 1944 41 1961 61 1961 72 1991 PIEDMONT TRIAD AIRPORT (GSO) DATE MAX YEAR MIN YEAR LO MAX YEAR HI MIN YEAR 23 96 1941 38 2002 59 1931 70 1953 24 92 1975 38 1931 57 1935 69 1955 25 94 1953 43 1956 66 1968 69 2004 26 93 1953 42 1930 61 1992 69 1965 27 95 1941 40 1961 62 1963 72 1991 && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...KRR SHORT TERM...KRR LONG TERM...CBL AVIATION...KRR/MWS CLIMATE...CBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 452 AM EDT SUN MAY 22 2011 NCZ007>009-021>025-038>041-073>077-083>086-231130- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT- ANSON-RICHMOND-SCOTLAND-HOKE- 452 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WITH GUSTY WINDS UP TO 45 OR 50 MPH CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS...THE STRONGEST OF WHICH WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 OR 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND EXCESSIVE LIGHTNING...WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS...MORE ISOLATED IN NATURE...EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. DESPITE LESSER COVERAGE THAN MONDAY...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING. NCZ010-011-026>028-042-043-078-088-089-231130- WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE- CUMBERLAND-SAMPSON- 452 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS...THE STRONGEST OF WHICH WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 OR 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND EXCESSIVE LIGHTNING...WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS...MORE ISOLATED IN NATURE...EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. DESPITE LESSER COVERAGE THAN MONDAY...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING. MWS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT SUN MAY 22 2011
NCZ086-088-222245-
CUMBERLAND-HOKE-
559 PM EDT SUN MAY 22 2011
...A STRONG THUNDERSTORM WILL MOVE SLOWLY TO THE SOUTHEAST ACROSS
CUMBERLAND AND HOKE COUNTIES THROUGH 645 PM EDT...
AT 552 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
NEARLY STATIONARY 8 MILES NORTH OF ROCKFISH...OR ABOUT 7 MILES
SOUTHWEST OF FORT BRAGG.
RADAR RAINFALL ESTIMATES INDICATE ONE TO TWO INCHES OF RAIN HAS
ALREADY FALLEN ACROSS NORTHEASTERN HOKE COUNTY...AND ANOTHER ONE TO
ONE AND A HALF INCHES WILL BE POSSIBLE INTO WESTERN CUMBERLAND
COUNTY AS THIS STORM MOVES SLOWLY TO THE SOUTHEAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROCKFISH.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3512 7922 3518 7915 3517 7912 3518 7910
3519 7909 3520 7906 3504 7892 3489 7911
TIME...MOT...LOC 2152Z 323DEG 5KT 3509 7910
22The Raleigh/Durham radar (KRAX), 94 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail lasted for 10 minutes.
A roof was blown off of a trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311354, 311356.